5 Medications That Could Be Making You Queasy
Feeling nauseous? These drugs might be the culprit.
Nausea. It can mean many things, from plain old butterflies in your stomach to a meal you ate that's not sitting quite right—or something more serious, such as an early sign of Omicron. Other times, nausea is caused by taking medication that's meant to treat something else.
Certain drugs "stimulate the postrema region of the brain, which acts as the vomiting center," explains Edibel Quintero, RD, a member of the medical team at Health Insider. "When this specific part is triggered through medicines, a person starts feeling nauseous and vomiting." She notes that "feelings of queasiness are more common when anyone starts taking a new medication, and it [can get] better within a few days."
Quintero also says that how and when you these medications can be part of the problem. "Some people do not feel nauseous after taking medicines on an empty stomach, while others feel better taking them after having a meal," she explains. "You should talk to your doctor and ask them about the best timing and dosage to prevent nausea. If still the feelings of nausea persist, ask your doctor to prescribe you an anti-nausea medicine." Read on to find out about five types of medication that can give you that oh-so-unpleasant queasy feeling.
READ THIS NEXT: 4 Medications Doctors Will Never Prescribe Again.
There's no question that antibiotics—drugs that treat bacterial infections, reduce complications of disease, and prevent disease from spreading—have been critical to wellness across the globe. "Antibiotics have transformed modern medicine," researchers Michael A. Cook and Gerard D. Wright wrote in an article published by Science Translational Medicine. "They are essential for treating infectious diseases and enable vital therapies and procedures."
However, antibiotics can also cause nausea and upset stomach. Medical News Today explains that when antibiotics are battling against dangerous bacteria, the drugs can disturb the bacteria—known as the gut microbiome—that exists naturally in the gut. "The gut microbiome keeps the digestive system functioning and helps the immune system to defend against viral infection," the site reports. "When antibiotics upset the bacterial balance, a person may experience side effects, such as nausea or diarrhea."
Medical News Today recommends consuming probiotics and prebiotics "during and after a course of antibiotics [to] help to restore the balance of bacteria in the gut."
Over-the-counter pain relievers
A 2022 study by by the Consumer Healthcare Products Association (CHPA) Educational Foundation revealed that "Two out of three (66 percent) respondents reported that they currently suffer from ongoing pain, up from 54 percent in 2019." Fortunately, the study shows that "consumer awareness remains high when it comes to safely and effectively using over-the-counter (OTC) pain-reliever products containing the common drug ingredient acetaminophen, and knowing how to avoid the risks of accidental overdose and liver damage."
However, even using OTC pain relievers correctly can cause queasiness, stomach pain, or diarrhea. According to WebMD, various types of pain medicine can cause different types of stomach problems, especially when used for a long time. Long-term aspirin use may cause indigestion or stomach ulcers; ibuprofen can also cause stomach-related issues or kidney problems, but "acts quickly and leaves the body faster than aspirin, lowering the chance of side effects."
The least likely OTC pain med to cause that queasy feeling? "Acetaminophen doesn't cause the kind of stomach problems seen with aspirin," the site explains. "But if you take too much, or drink alcohol while taking it, it can cause liver damage."
READ THIS NEXT: 4 Medications That Could Be Making You Drowsy.
Opioid pain medication
Opioid drugs include medications such as Vicodin, Percocet, and codeine. In an article published by U.S. Pharmacist, Tasha Rausch, PharmD, and Tarryn Jansen, PharmD, note that "Opioids are highly effective analgesics; however, their side-effect profile often limits their use." These side effects can include dangerous conditions such as slowed breathing and potential addiction, as well as gastrointestinal problems like nausea and vomiting.
"Opioid receptors are… highly dense within the GI tract and therefore carry side effects such as nausea, vomiting, gastroesophageal reflux, and constipation," Rausch and Jansen explain. "Nausea and vomiting are usually transient and experienced only during initial treatment."
With depression posing a serious, worldwide health threat, it makes sense that antidepressant use is on the rise. In a 2022 article published by The Pharmaceutical Journal, research showed that antidepressant prescriptions had increased by 35 percent in six years, with prescriptions rising by 5.1 percent in 2021/2022 alone, "the sixth consecutive annual increase."
Different types of antidepressants have a variety of side effects, with nausea and vomiting being one of the most common, according to PsychCentral. "Antidepressants often increase your body's serotonin levels, affecting mood and playing a large role in digestion," says the site. "An increase in serotonin can upset your stomach, causing nausea, vomiting, or other digestive issues." They note that SSRIs (selective serotonin reuptake inhibitors) and SNRIs (serotonin-norepinephrine reuptake inhibitors), which include medications such as Prozac, Zoloft, and Lexapro, may cause nausea when first prescribed. While the queasiness may go away soon after starting medication, PsychCentral notes that "as many as 32 percent of SSRI users continue to experience nausea or upset stomach for up to three months."
For more health news sent directly to your inbox, sign up for our daily newsletter.
Vitamins and supplements
Vitamins may have more natural, holistic connotations than medications, but that doesn't mean some of them won't have a deleterious effect on your tummy or other potential side effects. Niket Sonpal, MD, tells Women's Health that vitamin-related stomach upset "is a very common issue," noting that it may be caused by some combination of four different factors. These include taking vitamins on an empty stomach; using fat-soluble vitamins such as A, D, E, and K; taking a form of vitamin such as a coated capsule that doesn't agree with your stomach; and finally, ingesting too many of vitamins that can be irritating to the stomach. These potential offenders include vitamins C, E, and iron, says Sonpal.
Sonpal recommends experimenting with when you take your vitamins, as well as making sure the dosage is correct and trying out different forms of vitamins that may be less aggravating to the stomach, such as gummies.
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.